Sub-Riemannian Metrics: Minimality of Abnormal Geodesics versus Subanalyticity

Andrei A. Agrachev; Andrei V. Sarychev

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 4, page 377-403
  • ISSN: 1292-8119

Abstract

top
We study sub-Riemannian (Carnot-Caratheodory) metrics defined by noninvolutive distributions on real-analytic Riemannian manifolds. We establish a connection between regularity properties of these metrics and the lack of length minimizing abnormal geodesics. Utilizing the results of the previous study of abnormal length minimizers accomplished by the authors in [Annales IHP. Analyse nonlinéaire 13, p. 635-690] we describe in this paper two classes of the germs of distributions (called 2-generating and medium fat) such that the corresponding sub-Riemannian metrics are subanalytic. To characterize these classes of distributions we determine the dimensions of the manifolds on which generic germs of distributions of given rank are respectively 2-generating or medium fat.

How to cite

top

Agrachev, Andrei A., and Sarychev, Andrei V.. "Sub-Riemannian Metrics: Minimality of Abnormal Geodesics versus Subanalyticity." ESAIM: Control, Optimisation and Calculus of Variations 4 (2010): 377-403. <http://eudml.org/doc/197295>.

@article{Agrachev2010,
abstract = { We study sub-Riemannian (Carnot-Caratheodory) metrics defined by noninvolutive distributions on real-analytic Riemannian manifolds. We establish a connection between regularity properties of these metrics and the lack of length minimizing abnormal geodesics. Utilizing the results of the previous study of abnormal length minimizers accomplished by the authors in [Annales IHP. Analyse nonlinéaire 13, p. 635-690] we describe in this paper two classes of the germs of distributions (called 2-generating and medium fat) such that the corresponding sub-Riemannian metrics are subanalytic. To characterize these classes of distributions we determine the dimensions of the manifolds on which generic germs of distributions of given rank are respectively 2-generating or medium fat. },
author = {Agrachev, Andrei A., Sarychev, Andrei V.},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Sub-Riemannian metrics; subanalitycity; abnormal length minimizers.; abnormal length minimizer; Carnot-Carathéodory metrics; noninvolutive distributions; abnormal geodesics; sub-Riemannian metrics; subanalytic},
language = {eng},
month = {3},
pages = {377-403},
publisher = {EDP Sciences},
title = {Sub-Riemannian Metrics: Minimality of Abnormal Geodesics versus Subanalyticity},
url = {http://eudml.org/doc/197295},
volume = {4},
year = {2010},
}

TY - JOUR
AU - Agrachev, Andrei A.
AU - Sarychev, Andrei V.
TI - Sub-Riemannian Metrics: Minimality of Abnormal Geodesics versus Subanalyticity
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 4
SP - 377
EP - 403
AB - We study sub-Riemannian (Carnot-Caratheodory) metrics defined by noninvolutive distributions on real-analytic Riemannian manifolds. We establish a connection between regularity properties of these metrics and the lack of length minimizing abnormal geodesics. Utilizing the results of the previous study of abnormal length minimizers accomplished by the authors in [Annales IHP. Analyse nonlinéaire 13, p. 635-690] we describe in this paper two classes of the germs of distributions (called 2-generating and medium fat) such that the corresponding sub-Riemannian metrics are subanalytic. To characterize these classes of distributions we determine the dimensions of the manifolds on which generic germs of distributions of given rank are respectively 2-generating or medium fat.
LA - eng
KW - Sub-Riemannian metrics; subanalitycity; abnormal length minimizers.; abnormal length minimizer; Carnot-Carathéodory metrics; noninvolutive distributions; abnormal geodesics; sub-Riemannian metrics; subanalytic
UR - http://eudml.org/doc/197295
ER -

References

top
  1. A.A. Agrachev, Quadratic mappings in geometric control theory, in: Itogi Nauki i Tekhniki, Problemy Geometrii, VINITI, Acad. Nauk SSSR, Moscow 20 (1988) 11-205. English transl. in J. Soviet Math. 51 (1990) 2667-2734.  
  2. A.A. Agrachev, The second-order optimality condition in the general nonlinear case. Matem. Sbornik102 (1977) 551-568. English transl. in: Math. USSR Sbornik 31 (1977).  
  3. A.A. Agrachev, Topology of quadratic mappings and Hessians of smooth mappings, in: Itogi Nauki i Tekhniki, Algebra, Topologia, Geometria; VINITI, Acad. Nauk SSSR 26 (1988) 85-124.  
  4. A.A. Agrachev, B. Bonnard, M. Chyba and I. Kupka, Sub-Riemannian spheres in Martinet flat case. ESAIM: Contr., Optim. and Calc. Var. 2 (1997) 377-448.  Zbl0902.53033
  5. A.A. Agrachev and R.V. Gamkrelidze, Second-order optimality condition for the time-optimal problem. Matem. Sbornik100 (1976) 610-643. English transl. in: Math. USSR Sbornik 29 (1976) 547-576.  
  6. A.A. Agrachev and R.V. Gamkrelidze, Exponential representation of flows and chronological calculus. Matem. Sbornik107 (1978) 467-532. English transl. in: Math. USSR Sbornik 35 (1979) 727-785.  Zbl0408.34044
  7. A.A. Agrachev, R.V. Gamkrelidze and A.V. Sarychev, Local invariants of smooth control systems. Acta Appl. Math.14 (1989) 191-237.  Zbl0681.49018
  8. A.A. Agrachev and A.V. Sarychev, On abnormal extremals for Lagrange variational problems. (summary). J. Mathematical Systems, Estimation and Control 5 (1995) 127-130. Complete version: J. Mathematical Systems, Estimation and Control 8 (1998) 87-118.  Zbl0826.49012
  9. A.A. Agrachev and A.V. Sarychev, Abnormal sub-Riemannian geodesics: Morse index and rigidity. Ann. Inst. H. Poincaré13 (1996) 635-690.  Zbl0866.58023
  10. A.A. Agrachev and A.V. Sarychev, Strong minimality of abnormal geodesics for 2-distributions. J. Dynamical Control Systems1 (1995) 139-176.  Zbl0951.53029
  11. V.I. Arnol'd, A.N. Varchenko and S.M. Gusein-Zade, Singularities of differentiable maps 1 Birkhäuser, Boston (1985).  
  12. P. Brunovsky, Existence of regular synthesis for general problems. J. Differential Equations38 (1980) 317-343.  Zbl0417.49030
  13. R.L. Bryant and L. Hsu, Rigidity of integral curves of rank 2 distributions. Invent. Math.114 (1993) 435-461.  Zbl0807.58007
  14. W-L. Chow, Über Systeme von linearen partiellen Differentialgleichungen erster ordnung. Match. Ann. 117, (1940/41) 98-105.  Zbl65.0398.01
  15. A.F. Filippov, On certain questions in the theory of optimal control. Vestnik Moskov. Univ., Ser. Matem., Mekhan., Astron. 2 (1959) 25-32.  
  16. A. Gabrielov, Projections of semianalytic sets. Funct. Anal Appl.2 (1968) 282-291.  Zbl0179.08503
  17. R.V. Gamkrelidze, Principles of optimal control theory. Plenum Press, New York (1978).  Zbl0401.49001
  18. Zhong Ge, Horizontal path space and Carnot-Caratheodory metric. Pacific J. Math.161 (1993) 255-286.  Zbl0797.49033
  19. V.Ya. Gershkovich, Bilateral estimates for metrics, generated by completely nonholonomic distributions on Riemannian manifolds. Doklady AN SSSR278 (1984) 1040-1044.  
  20. B.S. Goh, Necessary conditions for singular extremals involving multiple control variables. SIAM J. Control4 (1966) 716-731.  Zbl0161.29004
  21. M. Goresky and R. MacPherson, Stratified Morse Theory. Springer-Verlag, N.Y. (1988) Ch.1.  
  22. R. Hardt, Stratifications of real analytic maps and images. Inventiones Math.28 (1975) 193-208.  Zbl0298.32003
  23. G.W. Haynes and H. Hermes, Nonlinear Controllability via Lie Theory. SIAM J. Control8 (1970) 450-460.  Zbl0229.93012
  24. H. Hironaka, Subanalytic sets, Lecture Notes Istituto Matematico ``Leonida Tonelli'', Pisa, Italy (1973).  
  25. H.J. Kelley, R. Kopp and H.G. Moyer, Singular Extremals, G. Leitman, Ed., Topics in Optimization, Academic Press, New York, N.Y. (1967) 63-101.  
  26. A.J. Krener, The high-order maximum principle and its applications to singular extremals. SIAM J. Control and Optim.15 (1977) 256-293.  Zbl0354.49008
  27. W. Liu and H.J. Sussmann, Shortest paths for sub-Riemannian metrics on rank-2 distributions, Memoirs of AMS, No. 564 (1995).  
  28. S. Lojasiewicz Jr. and H.J. Sussmann, Some examples of reachable sets and optimal cost functions that fail to be subanalytic. SIAM J. Control and Optim.23 (1985) 584-598.  Zbl0569.49029
  29. R. Montgomery, Geodesics, which do not satisfy geodesic equations, Preprint (1991).  
  30. R. Montgomery, A survey on singular curves in sub-Riemannian geometry. J. Dynamical and Control Systems1 (1995) 49-90.  Zbl0941.53021
  31. P.K. Rashevsky, About connecting two points of a completely nonholonomic space by admissible curve. Uchen. Zap. Ped. Inst. Libknechta2 (1938) 83-94.  
  32. C.B. Rayner, The exponential map for the Lagrange problem on differentiable manifolds. Philos. Trans. Roy. Soc. London Ser. A, Math. Phys. Sci. 262 (1967) 299-344.  Zbl0154.37004
  33. J.P. Serre, Lie algebras and lie groups, Benjamin, New York (1965).  Zbl0132.27803
  34. H.J. Sussmann, Subanalytic sets and feedback control. J. Differential Equations31 (1979) 31-52.  Zbl0407.93010
  35. H.J. Sussmann, A cornucopia of four-dimensional abnormall sub-Riemannian minimizers, A. Bellaïche, J.-J. Risler, Eds., Sub-Riemannian Geometry, Birkhäuser, Basel (1996) 341-364.  Zbl0862.53033
  36. H.J. Sussmann, Optimal control and piecewise analyticity of the distance function. A. Ioffe, S. Reich, Eds., Pitman Research Notes in Mathematics, Longman Publishers (1992) 298-310.  Zbl0772.49019
  37. A.M. Vershik and V.Ya. Gershkovich, Nonholonomic dynamical systems, geometry of distributions and variational problems. V.I. Arnol'd, S.P. Novikov, Eds., Dynamical systems VII, Encyclopedia of Mathematical Sciences 16, Springer-Verlag, NY (1994).  Zbl0797.58007
  38. L.C. Young, Lectures on the calculus of variations and optimal control theory, Chelsea, New York (1980).  

Citations in EuDML Documents

top
  1. Grégoire Charlot, Métriques sous-riemanniennes de quasi-contact : forme normale et caustique
  2. Ugo Boscain, Grégoire Charlot, Resonance of minimizers for -level quantum systems with an arbitrary cost
  3. Ugo Boscain, Grégoire Charlot, Resonance of minimizers for n-level quantum systems with an arbitrary cost
  4. Kanghai Tan, Xiaoping Yang, Subriemannian geodesics of Carnot groups of step 3
  5. Andrei Agrachev, Jean-Paul Gauthier, On the subanalyticity of Carnot–Caratheodory distances
  6. Emmanuel Trélat, Global subanalytic solutions of Hamilton–Jacobi type equations

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.